Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Nashville, TN

May 3, 2006Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2006, 3:11 PM CDT for Giles County, Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 3:11 PM CDT (20:11 UTC)
Expired
May 3, 2006, 4:09 PM CDT
In force
58 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:20 PM CDTTSTM WND DMG9 Nw Pulaski, TNTREE DOWN IN CAMPBELLSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 032011
SVROHX
TNC055-032115-
/O.NEW.KOHX.SV.W.0182.060503T2011Z-060503T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
311 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI

* UNTIL 415 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF PULASKI...OR ABOUT 9 MILES EAST OF
  LAWRENCEBURG...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULASKI BY 415 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3541 8724 3505 8721 3499 8683 3533 8687

$$
BOYD
1 follow-up statement
000 
WWUS54 KOHX 032109
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT WED MAY 3 2006

TNC055-032119-
/O.CAN.KOHX.SV.W.0182.000000T0000Z-060503T2115Z/
GILES TN-
409 PM CDT WED MAY 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR GILES COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR TENNESSEE.

LAT...LON 3541 8724 3505 8721 3499 8683 3533 8687

$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:15 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 3, 10:15 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT WED MAY 3 2006

.DISCUSSION...
SFC FRONT IS SITTING JUST TO THE NW ALONG A LINE FROM NWRN OHIO
SWWD TO NRN AR. THIS FEATURE IS EXPECTED TO MOVE SLOWLY SEWD
TODAY WITH SCT TSTMS ALONG AND SE OF THE FRONT. THE BETTER AIR
SEEMS TO BE FURTHER SOUTH...THUS SELS SLGT RISK AREA IS CENTERED
ALONG A LINE FROM EXTREME SERN TN TO SRN AR.

CURRENT FORECAST IS CALLING FOR 70 PCT CHANCE OF RAIN. I NOTICED
THAT THE LATEST FWC IS SHOWING A 23 PCT CHANCE FOR BNA THIS
AFTERNOON. MORNING SOUNDING IS SHOWING A STRONG INVERSION AT
660MB WITH THE USUAL MORNING SFC INVERSION. ONLY REFLECTORS
CURRENTLY ON RADAR ARE OVER SRN PORTION OF THE MIDSTATE.

WILL LEAVE THE CURRENT FORECAST ALONE FOR NOW...BUT MAY ATTEMPT
LATER ON THE INTRODUCE A POP GRADIENT FROM NW TO SE TO INDICATE
THE BETTER CHANCE OF PRECIP TO THE SE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLM
Hazardous weather outlook, May 3, 9:20 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT WED MAY 3 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
920 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCE FOR
THUNDERSTORMS LATE TODAY AND TONIGHT. A FEW STRONG STORMS COULD
DEVELOP...ESPECIALLY OVER THE NORTHWEST COUNTIES OF THE MID STATE.
HEAVY DOWNPOURS...HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL AFFECT THE REGION THURSDAY THROUGH
SATURDAY AS A SERIES OF DISTURBANCES INTERACTS WITH A LINGERING
FRONT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT THROUGH
SATURDAY.

BOYD

In the hours before

Special weather statement, May 3, 2:15 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED MAY 3 2006

TNZ005>007-022>027-056>061-093>095-031945-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
215 PM CDT WED MAY 3 2006

...SEVERE THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE...

AT MID AFTERNOON...SEVERE THUNDERSTORMS HAVE DEVELOPED
QUICKLY IN SOUTHERN MIDDLE TENNESSEE. THIS WILL BE THE
TREND FOR THE NEXT SEVERAL HOURS...AS INSTABILITY...
DEEP MOISTURE ALONG WITH MAXIMUM AFTERNOON HEATING TAKE PLACE.

THE MAIN AREA OF CONCERN FOR THE NEXT SEVERAL HOURS WILL
BE THE WEST HALF OF MIDDLE TENNESSEE...GENERALLY ALONG
AND WEST OF INTERSTATE 65.

BOYD
Special weather statement, May 3, 3:02 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT WED MAY 3 2006

TNZ005>007-022>027-056>061-093>095-032030-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
302 PM CDT WED MAY 3 2006

...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE...

AT 3 PM...STRONG THUNDERSTORMS ARE MOVING THROUGH SOUTHERN MIDDLE
TENNESSEE FROM...SUMMERTOWN...ETHRIDGE INTO GILES COUNTY ALONG
HIGHWAY 166 AND INTO THE PULASKI AREA. THESE STORMS HAVE BEEN PULSING
DURING THE LAST HALF HOUR. EXPECT WINDS TO 45 MPH...PEA TO MARBLE
SIZE HAIL WITH THESE STORMS. RAPID INTENSIFICATION CAN OCCUR AT ANY
TIME WITH THESE TYPE OF STORMS...AND LATER WARNINGS MAY BE NEEDED.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:17 PM CDTSevere Thunderstorm WarningOHXWarren28 min
May 3, 2:49 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne26 min
May 3, 3:05 AM CDTDense Fog AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more6 hr
May 3, 2:03 PM CDTSevere Thunderstorm WarningOHXGiles, Maury57 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningOHXLawrence52 min
May 3, 5:26 PM CDTSevere Thunderstorm WarningOHXStewart34 min
May 3, 5:59 PM CDTSevere Thunderstorm WarningOHXHumphreys31 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.